Wednesday, July 31, 2013

Feeling better

It took a few days, but this weekend I finally started feeling better. I'm still having some headaches every once in a while, but nothing too crazy. I had another IVIG treatment yesterday, and I will do that again on Thursday. Then hopefully I'll start to lower the steroids. Waiting on bloodwork to see how low my counts went. I'll keep you posted. Thanks again for the prayers, meals, lawn mowing, and babysitting. We couldn't have done it without you!

Friday, July 26, 2013

So this is chemo

It turns out that this whole chemo thing may not be as smooth sailing as I thought it would be on Tuesday. I woke up on Wednesday morning feeling like I had been hit by a truck. I am still not feeling much better. I am finding enough energy to get the girls to VBS at church but that is about it. I am hoping that I will start to feel better soon but I know that my bloodcounts wont bottom out until 7-10 days after chemo. This means I could feel crappy until the middle of next week. I'm very thankful that this is only a once a month thing, but im not looking forward to the next 17 months. (Although my parents will be here for the next treatment, so there will something to look forward to.) We have been blessed by neighbors and friends with lots of food and gifts. Thank you again for all the love. Hopefully i'll be back to "normal" again soon. Btw... my computer died so i'm using my daughters nook for now to post updates. I may not get one up for awhile. She just figured out how to borrow books from the library on here,so it's rare that she puts it down. Gotta love my bookworm!

Monday, July 22, 2013

Chemo Update

I did it! I finished my first dose of Cytoxan and everything went well.
I am very tired but that is expected. I haven't felt sick and I am taking more Zofran tonight so I don't get sick during the night.
I need to drink lots of fluids so that I make sure to flush all of the chemo out of my bladder. Cytoxan can cause bladder cancer if it sits in the bladder, so drink I will! I had a huge bag of fluids with my meds already and I feel like I can't drink anymore, but I have another 32oz I have to drink before I can go to bed. I think I have gotten up at least 32 times to go to the bathroom!  Once I finish this last 32 I will have drunk 192 oz. since noon. That's a gallon and a half!
Feeling very blessed tonight. Thank you for all your thoughts and prayers!

Saturday, July 20, 2013

Starting Chemo

Well, it seems things are moving quicker than I thought. Everything is in place, and I will start the Cytoxan on Monday afternoon. A big thank you to everyone who has offered us help. My girls will be in good hands Monday, thanks to the Cotter girls, and after that we will take it one day at a time.
I will have a large bag of normal saline for about two and a half hours, and then I will have IV steroids and  IV Zofran (for nausea) before the hour of Cytoxan. If all goes well, I should be done in about four hours.
I may be down for a few days, but I hope to be feeling better soon.

Wednesday, July 17, 2013

One year

It was one year ago that I was diagnosed with MS. I feel like this calls for a celebration!  It seems like forever ago. I am grateful that I feel so much better than last year, but I am looking forward to starting my new treatment and feeling back to "normal/better".
I spoke with my doctor on Tuesday. He confirmed that I will be starting the Cytoxan at the end of the month. Praying that this treatment works and allows me to start reducing the steroids. It would also be nice if the side effects of the chemo are minimal. A girl can dream right?

Friday, July 12, 2013

New Plan

I went to New York on Thursday afternoon. I had a good visit with Dr. Williams. He looked over all the tests, went through my two inch patient folder, and did a full neurological exam. I still show no signs of weakness or gross motor problems, which is a positive thing!
We don't know why I have a lesion on my sign that is chronically enhancing. I have had a full round of IV Steroids, and multiple IVIG infusions, with CellCept and steroids but it remains. That means the lesion is active and won't "die". I believe it is what is causing me the most "discomfort" right now.

We also don't have a final name to put on my illness. As far as I can tell you, I have a autoimmune disorder that affects my brain, spinal cord, hearing, eyesight, and thought processes.
  • I have a large lesion right in the middle of the corpus callosum part of my brain. (Susac)
  • I have small round lesions all over my brain.
  • I have unexplained mild to moderate hearing loss in both ears. (Susac)
  • I have a ringing sensation in my ears that comes and goes (Susac)
  • I have typical lesions on my spine (MS)
  • I have had optic neuritis in my left eye (MS)
  • I have crazy fatigue (MS)
  • I have an electric shock sensation when I put my head down
  • I have a small area of my leg with no feeling
  • I get headaches daily (Susac)
  • When I decrease my steroids or my lesions are active, I have a hard time finding my words.

Needless to say, I don't fit into a "proper diagnosis". 
On Monday morning, Dr. Williams will once again be sharing my case with all of the doctors at the International Multiple Sclerosis Management Practice (IMSMP). They all know my case and are familiar with my issues. I guess it's not everyday that someone presents with something rare like Susac's. He is hoping that they will agree with, or challenge him on his treatment plan for me. 

It is our plan to start a new drug called Cytoxan into my therapy. Cytoxan is a chemotherapy drug. It will be infused once a month for 18 months.
  • Adverse drug reactions include chemotherapy-induced nausea and vomiting, bone marrow suppression, stomachache, hemorrhagic cystitis, diarrhea, darkening of the skin/nails, hair loss or thinning of hair, changes in color and texture of the hair, and lethargy. Sounds fun!
This will be replacing the Cell Cept I'm currently taking with the hope that it will quiet down the lesion and allow me to slowly decrease the steroids. Our main goal is to get me off steroids completely.
I will speak to him on Tuesday to get the final plan confirmed and I'll send another update then.

Thank you for all of your thoughts and prayers. It means so much to us! It's hard to believe it's been almost a year since I was first diagnosed, July 17th! Even though I don't feel great everyday, I do have better days now. I am so much better than I was last summer. I feel as though I am on a roller coaster journey, and one of these days, this ride is going to stop, and I will get off!


Sunday, July 7, 2013

Flying Solo

I think it's fair to say I made it through the weekend on my own, just me and the girls. Mike was out in Vegas doing the bachelor party thing with a bunch of good friends. He will soon be boarding his flight back to the east coast. Let's hope he gets some sleep on the plane because we are all excited to have him home!

It's been a rough few days, with my temper and no break, but we've managed. I'm sure my girls are wondering where fun, nice mom went, and where they can send this mean mom who yells! I try really, really hard not to raise my voice, but I have so little patience since being on steroids. I would really like to find, or even try another treatment or drug but currently, the steroids are the only thing that is keeping me "somewhat stable". I used to say that I was ok with all the side effects of the steroids because they helped me feel so much better, but now that I'm not feeling all that great, it really makes looking horrendous that much worse.

Here is just a little insight to what the steroids I'm taking can do to your body. I currently take 60mg of prednisone every day.

Prednisone is a corticosteroid. In contrast to anabolic steroids (used by “bodybuilders”), corticosteroids are used in inflammatory conditions for their anti–inflammatory effects.

Long term use of prednisone has a devastating impact on your bones. It will cause you to absorb less calcium in your intestines, cause your bones to take in less calcium, cause your bones to rebuild more slowly, and cause them to break apart faster. This can lead to steroid induced osteoporosis.
Prednisone also slows down the immune system, so you will be more prone to infection. Your blood sugar will also go up, and you could end up with steroid induced diabetes. Your muscles will also atrophy since these steroids are catabolic, meaning destructive, so you will get weak. Your body will also retain more water and get really puffy, something called "moon face". Your skin will also become more fragile and prone to cutting. The steroids cause weight gain, acne, headaches, growth of facial hair, and they cause you to bruise easily. They can cause cataracts, glaucoma, stomach ulcers, aseptic necrosis, insomnia, rounding of upper back, irregular periods, excessive sweating, depression, mood swings, and personality changes.

Doesn't that sound fun? Now you know why I haven't  posted a picture of me! It's not pretty.

Here's hoping Dr. Williams can come up with a new plan by Thursday!

Thursday, July 4, 2013

Happy 4th of July!

I was hoping to feel better today since I finished my IVIG treatment for the month yesterday, but I woke up with a headache. I have my Nuclear Med study scheduled for Monday, Tuesday and Wednesday of next week so I am hoping to find some answers there. Then I have an appointment in NYC on Thursday. Hoping we have a new plan to follow by next weekend.